Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 28, 2018, 10:23 AM CDT for Sheridan County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 10:23 AM CDT (15:23 UTC)
- Expired
- May 28, 2018, 1:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
022 WGUS53 KGLD 281523 FFWGLD KSC179-193-281830- /O.NEW.KGLD.FF.W.0009.180528T1523Z-180528T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 1023 AM CDT MON MAY 28 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southeastern Thomas County in northwestern Kansas... Southwestern Sheridan County in northwestern Kansas... * Until 130 PM CDT * At 1022 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hoxie, Menlo, Angelus and Seguin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3945 10045 3917 10045 3917 10082 3945 10082 $$ EV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:45 AM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, May 28, 3:45 AM CDT, 6 hours 38 minutes before
Area Forecast Discussion National Weather Service Goodland KS 245 AM MDT Mon May 28 2018 .SHORT TERM...(Today through Wednesday night) Issued at 245 AM MDT Mon May 28 2018 Across the Tri State region this morning...skies are a partly to mostly cloudy mix with temperatures currently ranging widely from the mid 50s west up to the lower 70s in far eastern zones. Winds are variable ranging from 5-10 mph. Going into today...the main wx focus for the entire CWA will continue to be the potential for severe wx. Upper low continues to meander over the central Rockies with a lee-side trough remaining just off the Front Range. Orientation of the trough will be negatively tilted...allowing for SE flow to continue to bring moist air into the region. Model instability ahead of the trough combined with high dewpts and strong SE winds gusting 15-30 mph thru tonight...will allow for thunderstorms to develop and become severe. With little movement of the trough from yesterday...combined with a shortwave working off the upper low to interact with the trough thru tonight...SPC has an Enhanced Risk for severe wx. Large hail of at least 1-2"...winds 60+ mph and even a few tornadoes will again accompany these storms for the area. PW values still range from an inch to 1.50" and with training of storms expected...flash flooding is likely...especially in areas where storms have worked thru yesterday. As a result...WPC has the region in a Slight Risk for Day 1 excessive rainfall. Going into Tuesday...what remains of the trough/boundary over the CWA shifts east into central KS...with the upper low moving into the north central Plains. Enough instability remains over the CWA during the day that some storm development will occur with the possibility of some severe trw. SPC does have the area under a Marginal Risk. Wednesday into Wednesday night will see some trw activity over the region as a shortwave works thru the region. At this time no severe expected. For temps...highs in the 80s today/Wednesday...with Tuesday seeing a dip into the upper 70s to the lower 80s. Overnight lows will range mainly in the 50s with some low 60s east. Cloud cover from aforementioned trw activity will impact temps...especially during the day. .LONG TERM...(Thursday through Sunday) Issued at 245 AM MDT Mon May 28 2018 This period of the forecast will be dry for the most part, except for chances for rain Wednesday evening. Wednesday an upper level short wave trough will deepen over the forecast area in the late afternoon and the evening. Models are showing a deeper short wave trough than yesterday, giving more confidence that rainfall will occur. Am not expecting any severe weather so far due to the dry line being south of the forecast area. Thursday through Friday the upper level ridge will build back over the forecast area, bringing dry weather and warmer temperatures. Friday afternoon an upper level short wave trough will move across the forecast area. Meanwhile the dry line will be over the eastern part of the forecast area. As the short wave trough deepens over the dry line in the evening storms may form. If storms do form, they may become severe. If the dry line continues to move further west into the forecast area severe weather will affect more of the area. A cold front will move through behind the short wave trough Friday night. The cooler weather will only last a day. The warmer weather will return Sunday as the ridge builds back over the Plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1215 AM MDT Mon May 28 2018 Expect variable winds at 10-15 knots overnight, becoming SE/SSE at 15-25 knots during the day Monday. VFR conditions will generally prevail through ~18Z, however, scattered to widespread thunderstorms are expected Monday afternoon/evening into Monday night. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JTL AVIATION...VINCENT
Hazardous weather outlook, May 28, 5:10 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 410 AM MDT Mon May 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 410 AM MDT Mon May 28 2018 /510 AM CDT Mon May 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. Most of the area is currently under an Enhanced Risk for severe storms. Extreme Eastern/Western zones are under a Slight Risk for severe storms. Main threats will be damaging winds 60 mph and greater...and large hail of at least 1 to 3 inches. There is a chance of tornadoes as well. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds up to 60 mph...and large hail of at least 1 inch. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. Wednesday will have a chance for thunderstorms...with no chance for severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today.
In the hours before
Local storm report, May 28, 9:34 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 7 NW ATWOOD 39.88N 101.13W
05/27/2018 RAWLINS KS TRAINED SPOTTER
14 INCH DIAMETER ASH TREE TORN DOWN DUE TO THUNDERSTORM
WINDS. ALSO LIFTED A CAMPER A FOOT OFF THE GROUND.
&&
JNLocal storm report, May 28, 9:44 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
844 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM HEAVY RAIN 7 NW ATWOOD 39.88N 101.13W
05/28/2018 M1.60 INCH RAWLINS KS TRAINED SPOTTER
RAINFALL TOTAL THROUGH THIS MORNING
&&
JNLocal storm report, May 28, 9:52 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY RAIN 12 N COLBY 39.56N 101.05W
05/28/2018 M1.50 INCH THOMAS KS TRAINED SPOTTER
RAIN TOTAL FROM MORNING CONVECTION
&&
JNLocal storm report, May 28, 9:57 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HEAVY RAIN ATWOOD 39.81N 101.04W
05/28/2018 M0.85 INCH RAWLINS KS TRAINED SPOTTER
RAIN TOTAL FROM MORNING CONVECTION. IN TOWN.
&&
JNLocal storm report, May 28, 10:00 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HEAVY RAIN 8 N LEVANT 39.50N 101.19W
05/28/2018 M1.70 INCH THOMAS KS PUBLIC
PUBLIC REPORTED VIA FACEBOOK, 1.7 INCHES OF
RAINFALL MEASURED AT THEIR LOCATION.
&&
EVLocal storm report, May 28, 10:02 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM FLASH FLOOD SW ATWOOD 39.81N 101.04W
05/28/2018 RAWLINS KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS BEAVER CREEK SW OF ATWOOD ALONG
CREEK RD IS OUT OF ITS BANKS AND FLOODING THE ROAD
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:08 PM CDT | Special Weather Statement | GLD | Thomas | 37 min |
| May 27, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
| May 27, 9:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 27, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| May 27, 10:49 PM CDT | Special Weather Statement | GLD | Rawlins | 41 min |
| May 28, 6:19 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 41 min |
| May 28, 6:41 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 34 min |
| May 28, 6:58 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 47 min |
| May 28, 7:11 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 49 min |
| May 28, 7:19 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 7:41 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| May 28, 7:48 AM CDT | Flash Flood Warning | GLD | Rawlins | 12 hr |
| May 28, 7:54 AM CDT | Flash Flood Warning | GLD | Thomas | 3 hr |
| May 28, 7:59 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 46 min |
| May 28, 8:44 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| May 28, 10:04 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 41 min |
| May 28, 10:13 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 10:49 AM CDT | Special Weather Statement | GLD | Decatur | 11 min |
| May 28, 11:05 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 55 min |
| May 28, 11:56 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| May 28, 12:04 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 26 min |
| May 28, 12:25 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 65 min |
| May 28, 1:21 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 28, 1:30 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 45 min |
| May 28, 1:49 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 41 min |
| May 28, 2:07 PM CDT | Tornado Warning | GLD | Graham | 23 min |
| May 28, 2:48 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 27 min |
| May 28, 2:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 28, 3:18 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more | 19 hr |
| May 28, 3:35 PM CDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 98 min |
| May 28, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 47 min |
| May 28, 4:14 PM CDT | Special Weather Statement | GLD | Wichita | 16 min |
| May 28, 4:22 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 35 min |
| May 28, 4:23 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| May 28, 4:26 PM CDT | Tornado Warning | GLD | Gove | 19 min |
| May 28, 4:52 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 39 min |
| May 28, 5:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 30 min |
| May 28, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 28, 5:10 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| May 28, 5:20 PM CDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| May 28, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 39 min |
| May 28, 5:48 PM CDT | Tornado Warning | GLD | Cheyenne | 8 min |
| May 28, 6:35 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.